Maine, 2013

Hail in Maine, August 4, 2013

August 4, 2013 · NWS GYX · 2 events in 1 county or zone

A sharpening upper level trough was swinging through the Northeast on the afternoon of August 4th. Good dynamics associated with this system along with rapid cooling aloft produced afternoon showers and some thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A sharpening upper level trough was swinging through the Northeast on the afternoon of August 4th. Good dynamics associated with this system along with rapid cooling aloft produced afternoon showers and some thunderstorms. Freezing levels dropped during the afternoon and some of the stronger cells produced hail. One isolated cell produced 1 inch hail in York County before pushing offshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 4, 1:54 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 4, 1:54 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
254 PM EDT SUN AUG 4 2013

.SYNOPSIS...
A COLD FRONT MOVES OUT TO SEA THIS EVENING BRINGING AN END TO
SHOWERS AND SCATTERED THUNDERSTORMS. HIGH PRESSURE MOVES IN FROM
THE WEST ON MONDAY AS GUSTY NORTHWEST WINDS BRING PLEASANTLY COOL
TEMPERATURES AND LOW HUMIDITY. THE HIGH WILL CREST OVER THE REGION
MONDAY NIGHT GIVING US ONE OF THE COOLEST NIGHTS OF THE SUMMER.
THE HIGH WILL SLIDE OFFSHORE AND BE CENTERED TO THE SOUTHEAST OF
THE AREA TUESDAY INTO WEDNESDAY. A FRONTAL SYSTEM ARRIVES FROM THE
GREAT LAKES FOR WEDNESDAY NIGHT AND THURSDAY WITH SHOWERS AND A
FEW THUNDERSTORMS. BEHIND THIS FRONT, SOME DRIER AIR AND WEAK
RIDGING FOR FRIDAY MAY LIMIT THE POTENTIAL FOR SHOWERS. BY LATE
SATURDAY, ANOTHER COLD FRONT WILL SWEEP SOUTHEAST WITH THE FRONTAL
PASSAGE AND MUCH OF THE SHOWER ACTIVITY SATURDAY NIGHT. IN THE
WAKE OF THE FRONT, A FEW UPSLOPE CLOUDS AND SCATTERED SHOWERS ARE
POSSIBLE SUNDAY ACROSS THE HIGHER TERRAIN.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHRA AND ISOLD/SCT TSTMS INTO THIS EVE AS THE UPPER LEVEL TROF
WITH COLD POOL ALOFT MOVES THRU. WITH A VIGOROUS UPPER LEVEL TROF
MOVING THRU PROVIDING INSTABILITY AND LOW FREEZING LEVELS THERE
COULD BE SOME HEAVIER TSTMS THAT HAVE BRIEF HEAVY RAIN AND HAIL.
AT THIS TIME EXPECTING THAT STORMS REMAIN BELOW SVR WX LEVELS.

AS THE UPPER LEVEL TROF AND AN ASSOCIATED CD FNT MOVES TO THE
EAST THIS EVE AND THE SUN SETS ENDING SFC HEATING THE CONVECTIVE
ACTIVITY SHOULD END...THOUGH MAYBE ISOLD SHRA MAY LINGER IN THE MT
AREAS DUE TO UPSLOPE FLOW OF NW WINDS BEHIND THE FNT.

CLOUDS WILL DISSIPATE AS WELL...THOUGH UPSLOPE FLOW MAY KEEP
CLOUDS AROUND LONGER IN THE N/MT ZONES. COOLER AIR WITH LOWER DEW
POINTS MOVE IN ON NW WINDS TNGT. WINDS MAY HOLD UP FOR A GOOD PART
OF THE NIGHT...ESPECIALLY OVER HIGHER, MORE EXPOSED TERRAIN.

LOOKING FOR LOWS IN THE 40S TONIGHT WITH SOME LOWER 50S NEAR THE
COAST. A FEW OF THE COLDEST SPOTS HAVE A CHC OF DROPPING INTO THE
UPPER 30S IF WINDS DECOUPLE AND CLOUDS DISSIPATE EARLY ENOUGH TO
PROVIDE EXTENDED RADIATIONAL COOLING.

GENERALLY USED A BLEND OF NAM/GFS MODELS...HPC/RFC QPF AND
MET/MAV MOS GUIDANCE FOR THE NEAR TERM FORECAST.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
HIGH PRES BUILDS IN FROM THE WEST ON MONDAY WITH GUSTY NW WINDS
OUT AHEAD OF IT CONTINUING TO USHER PLEASANTLY COOL AIR AND LOW
DEW POINTS INTO THE REGION. HIGHS IN THE 60S N AND 70S S ALONG
WITH DEW POINTS MOSTLY IN THE 40S EXPECTED ON MONDAY.

THE HIGH BUILDS OVERHEAD MONDAY NIGHT CAUSING WINDS TO DROP OFF
UNDER CLR OR MOSTLY CLR SKIES. WITH LOW DEW POINTS THIS WILL
PROVIDE VERY GOOD RADIATIONAL CONDITIONS WITH LOWS IN THE UPPER
30S TO LOWER 40S N AND IN THE 40S S...THOUGH A FEW COASTAL AREAS
MAY BOTTOM OUT NEAR 50 DEGREES.

THERE IS AN OUTSIDE CHC THAT SOME OF THE NORMALLY COLDER SPOTS IN
THE N/MT AREAS COULD DROP INTO THE MID 30S WHICH MAY CREATE SOME
PATCHY FROST...BUT NOT EXPECTING FROST AT THIS TIME. ALSO...SOME
VALLEY FOG MAY FORM...ESPECIALLY NEAR BODIES OF WATER DUE TO COOL
AIR OVER THE WARMER WATER.

GENERALLY USED A BLEND OF NAM/GFS MODELS...HPC/RFC QPF AND
MET/MAV MOS GUIDANCE FOR THE NEAR SHORT FORECAST.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE EXTENDED GUIDANCE IS IN AGREEMENT THAT A PERSISTENT UPPER
TROUGH WILL KEEP THE HEAT AND HIGH DEW POINTS LARGELY AT BAY THIS
FORECAST PERIOD. HOWEVER...HEIGHTS RISE BRIEFLY MID WEEK AS THE
UPPER TROUGH RELOADS AND SOME WARMER AND MORE HUMID AIR WILL BRIEFLY
MAKE AN APPEARANCE THURSDAY AND FRIDAY BEFORE BEING SWEPT PROMPTLY
OFFSHORE. THE UPPER TROUGH WILL ALSO RESULT IN UNSETTLED WEATHER
FOR MUCH OF THE UPCOMING PERIOD. WE BEGIN THE PERIOD WITH HIGH
PRESSURE CENTERED OFFSHORE TO THE SOUTHEAST OF THE AREA ON
TUESDAY. MODELS HINT A BRIEF SHOWER OR SPRINKLE CAN'T BE RULED OUT
TUESDAY IN WEAK WARM AIR ADVECTION. WITH SOME WEAK RIDGING IN
PLACE WEDNESDAY...HAVE DOWNPLAYED THE GFS IN FAVOR OF THE DRIER
ECMWF/CMC-GEM/ AND NAM SOLUTIONS. THE FRONTAL SYSTEM ARRIVES FROM
THE GREAT LAKES FOR WEDNESDAY NIGHT AND THURSDAY WITH SHOWERS AND
A FEW THUNDERSTORMS. BEHIND THIS FRONT...SOME DRIER AIR AND WEAK
RIDGING FOR FRIDAY MAY LIMIT THE POTENTIAL FOR SHOWERS. BY LATE
SATURDAY...ANOTHER COLD FRONT WILL SWEEP SOUTHEAST WITH THE
FRONTAL PASSAGE AND MUCH OF THE SHOWER ACTIVITY SATURDAY NIGHT. IN
THE WAKE OF THE FRONT...A FEW UPSLOPE CLOUDS AND SCATTERED SHOWERS
ARE POSSIBLE SUNDAY.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH MONDAY NIGHT/...VFR THROUGH MONDAY NIGHT
...EXCEPT FOR SHRA AND ISOLD/SCT TSTMS INTO THIS EVE THAT MAY
LOWER CIG/VSBY TO MVFR/IFR...ALSO SOME PATCHY LATE NIGHT VALLEY F
POSSIBLE WHICH MAY IMPACT LEB AND HIE TONIGHT. VALLEY F AGAIN
POSSIBLE MONDAY NIGHT AT LEB AND HIE DUE TO VERY COOL TEMPS OVER
WARMER NEARBY WATER.

LONG TERM...

WED NIGHT - FRI AM ...AREAS OF MVFR IN SHOWERS AND TSTMS WTH LCL
IFR IN FOG AND DRIZZLE.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH MONDAY NIGHT...WINDS AND SEAS WILL
REMAIN BELOW SCA LEVELS TONIGHT AND MONDAY DESPITE A COLD FRONT
MOVING THRU THIS EVE WITH GUSTY NW WINDS TO FOLLOW OVERNIGHT AS
COOLER AIR MOVES OVER THE WARMER WATER AND THE SFC PRES GRADIENT
PICKS UP. WINDS LET UP LATE MONDAY AND MONDAY NIGHT AS HIGH
PRESSURE BUILDS IN FROM THE W.

LONG TERM...

THU...SMALL CRAFT WINDS AND SEAS ARE LIKELY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 4, 2:09 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT SUN AUG 4 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-051915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
309 PM EDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS COULD CONTAIN SMALL HAIL AND GUSTY WINDS
THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-051915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
309 PM EDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 1:34 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
234 PM EDT SUN AUG 4 2013

MEZ008-009-012>014-020-021-025-026-041930-
ANDROSCOGGIN-CENTRAL SOMERSET-KENNEBEC-LINCOLN-NORTHERN
FRANKLIN-SAGADAHOC-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN
SOMERSET-
234 PM EDT SUN AUG 4 2013

...THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...SAGADAHOC
COUNTY...LINCOLN COUNTY...SOMERSET COUNTY...OXFORD COUNTY...FRANKLIN
COUNTY AND KENNEBEC COUNTY THROUGH 330 PM EDT...

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES WEST OF
CARRABASSETT VALLEY TO 2 MILES EAST OF NEW VINEYARD TO AUBURN...OR
ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF EUSTIS TO 10 MILES
NORTH OF FARMINGTON TO AUBURN...MOVING EAST AT 25 MPH. THESE
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND INDUSTRY...RANGE PONDS
STATE PARK...EAST
WILTON...WILTON...TURNER...TEMPLE...STRONG...SALEM...POLAND AND
PHILLIPS THROUGH 330 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY
DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 25 TO 35 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4446 6943 4436 6950 4433 6946 4403 6952
      4401 7029 4404 7031 4401 7035 4401 7045
      4404 7050 4402 7053 4518 7041 4525 6968
      4502 6962 4504 6951 4474 6940 4470 6942
      4469 6947 4464 6945 4464 6939

MLE
Special weather statement, Aug 4, 1:38 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
238 PM EDT SUN AUG 4 2013

MEZ018-019-023>025-041945-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR
YORK-SAGADAHOC-
238 PM EDT SUN AUG 4 2013

...THUNDERSTORMS WILL IMPACT SAGADAHOC COUNTY...YORK COUNTY AND
CUMBERLAND COUNTY THROUGH 345 PM EDT...

AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM CASCO TO 6 MILES
WEST OF DAYTON...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF
NAPLES TO 7 MILES NORTH OF ALFRED...MOVING SOUTHEAST AT 25 TO 30
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND STEEP FALLS...SEBAGO LAKE STATE PARK...JORDAN BAY...FRYE
ISLAND...EAST SEBAGO...BIG BASIN...STANDISH...RAYMOND...LIMINGTON AND
CASCO THROUGH 345 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY
DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 25 TO 35 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4356 7086 4402 7053 4402 7029 4391 7012
      4402 7004 4400 6970 4373 6987 4374 6996
      4372 6991 4372 6988 4371 6988 4373 7007
      4366 7003 4369 7013 4365 7017 4361 7010
      4363 7019 4353 7023 4348 7038

MLE
Special weather statement, Aug 4, 2:30 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT SUN AUG 4 2013

MEZ009-013-014-018>028-042030-
ANDROSCOGGIN-CENTRAL SOMERSET-COASTAL CUMBERLAND-COASTAL
WALDO-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR WALDO-INTERIOR
YORK-KENNEBEC-KNOX-LINCOLN-SAGADAHOC-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
330 PM EDT SUN AUG 4 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KNOX
COUNTY...SAGADAHOC COUNTY...LINCOLN COUNTY...SOMERSET COUNTY...YORK
COUNTY...CUMBERLAND COUNTY...FRANKLIN COUNTY...WALDO COUNTY AND
KENNEBEC COUNTY THROUGH 430 PM EDT...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES NORTHWEST OF MAYFIELD TO SIDNEY TO 3 MILES WEST OF TOPSHAM TO
OLD ORCHARD BEACH...OR ALONG A LINE EXTENDING FROM 18 MILES WEST OF
GUILFORD TO 7 MILES NORTHEAST OF AUGUSTA TO 3 MILES WEST OF TOPSHAM
TO 6 MILES EAST OF BIDDEFORD...MOVING EAST AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOLFES NECK
WOODS STATE PARK...WEST GARDINER...STARKS...SMITHFIELD...PEACOCK
BEACH STATE PARK...NORTH ANSON...LISBON...FERRY BEACH STATE PARK...
DURHAM AND COUSINS ISLAND THROUGH 430 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4401 6882 4402 6889 4431 6895 4428 6899
      4411 6909 4384 6891 4399 6911 4375 6931
      4375 6932 4379 6930 4391 6933 4371 7007
      4373 7007 4338 7060 4516 6995 4519 6967
      4507 6935 4465 6917 4468 6881

MLE
Local storm report, Aug 4, 3:45 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
445 PM EDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     MARINE TSTM WIND 4 NE PORTLAND           43.70N  70.20W
08/04/2013  M39 MPH          ANZ153             ME   MESONET

&&

EVENT NUMBER GYX1300284

MLE
Special weather statement, Aug 4, 3:49 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
449 PM EDT SUN AUG 4 2013

NHZ013-042115-
INTERIOR ROCKINGHAM-
449 PM EDT SUN AUG 4 2013

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 515 PM
EDT...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 2 MILES WEST OF WINDHAM...OR ABOUT 5 MILES NORTHEAST OF
HUDSON...MOVING SOUTHEAST AT 20 MPH. THIS WILL AFFECT AREAS IN AND
AROUND DERRY...WINDHAM...HAMPSTEAD...SALEM...ATKINSON AND PLAISTOW
THROUGH 515 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4277 7135 4279 7137 4282 7139 4293 7131
      4283 7104 4281 7105 4280 7107 4281 7111
      4281 7116 4279 7118 4274 7118 4273 7119
Special weather statement, Aug 4, 5:12 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
612 PM EDT SUN AUG 4 2013

MEZ018-023-042245-
COASTAL YORK-INTERIOR YORK-
612 PM EDT SUN AUG 4 2013

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 645 PM EDT...

AT 612 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF LYMAN...OR ABOUT 7
MILES SOUTHWEST OF BIDDEFORD...MOVING SOUTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DAYTON...LYMAN...
GOODWINS MILLS...SACO...KENNEBUNK...BIDDEFORD...ARUNDEL...FERRY BEACH
STATE PARK AND KENNEBUNKPORT THROUGH 645 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4338 7069 4355 7059 4349 7037 4346 7037
      4345 7033 4344 7033 4342 7037 4339 7040
      4339 7041 4335 7041 4333 7046 4333 7052
      4333 7054

MLE

The radar

The Portland,ME radar (KGYX), 59 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, York

When
August 4, 5:28 PM EST to 5:32 PM EST
Where
York County, 2 mi NE of Kennebunk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.401, -70.522

An isolated severe thunderstorm produced 1 inch hail near Kennebunk.

Hail, York

When
August 4, 5:35 PM EST to 5:39 PM EST
Where
York County, Arundel
Measured
0.75 in hail
Reported by
Public
Coordinates
43.380, -70.480

A thunderstorm produced 0.75 inch hail on Sinnot Road in Arundel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473845, 473846.